I have a student who has issues with impulse control and hyperactivity. She also gets nocturnal seizures and takes an anti-convulsant. Yesterday she had a Doctor's appointment where the Doctor increased her dose, and changed when she takes her meds. Before she was taking larger dose at night, and a smaller dose in the morning. The Doctor put her on one large dose at night. I found this out later, though.

So she comes to school with a note today, saying she's had an increase in her meds and I might notice a slight change. The morning was ok, but after lunch, all hell broke loose. At lunch recess she got into a fight, and started fighting again in the hall after recess. She wouldn't walk in the hall with the rest of the class, alternated between not wanting to take part in class activities, and demanding to be included *NOW*. But the end of the day she was having wild mood swings, going from screaming at me at one moment, to kissing my hand the next moment. When it was time to get ready for home she seemed so overstimulated that she couldn't even get herself ready to go until the rest of the kids were gone. Fortunately another teacher took the rest of my kids outside so I could stay with her and make sure she got ready. At one point she came over to talk to me, and started randomly pulling the hairs on my arm. She wasn't trying to hurt me or anything, she just had no impulse control.

So after the kids left, I called her mother to find out what exactly had changed in tens of her meds. Then I emailed my VP (who was out of the building this afternoon, of course) to tell her what happened. In the course of updating my VP, I googled the name of the meds to make sure I was spelling it correctly. I then discovered that in addition to being an anticonvulsant, the med in question is also a mood stabilizer so I imagine her brain chemistry was doing all sorts of weird things today. I really hope she adjusts to the meds quickly.